Awards & Recognition
Mission, Vision, Values
Sponsorship Request Application
An overdose occurs when a person takes too much of a substance. Accidental overdoses are a leading cause of death in the US for people between the ages of 35 and 54, according the Centers for Disease Control and Prevention. While most overdoses are accidental, they can be intentional. Types of overdose include alcohol overdose, which can cause alcohol poisoning, and drug overdose, which occurs when a person takes too much of an illegal drug, a prescription medication, or an over-the-counter medicine.
At Dignity Health, we provide immediate care for all forms of overdose in Arizona, ranging from mild to severe and life threatening. If you are experiencing a life-threatening symptom or signs of a heart attack, immediately call 9-1-1.
For less severe situations that still require a trip to the ER, use our InQuicker™ online tool by selecting your estimated hospital arrival time and wait at home until your time to be seen. Upon arrival and check-in, you will see a doctor who will assess your situation and determine the next appropriate level of care.
The symptoms of overdose depend on the type of substance taken. Mild symptoms of overdose can include:
More severe signs may include:
You should call 9-1-1 right away for any severe overdose symptoms.
The following risk factors can increase the likelihood of a drug overdose:
If you currently take medication for a health problem, Find a Doctor at Dignity Health for support and management.
Treatment for overdose will depend on the type of substance that was taken. If someone has experienced an overdose, call 9-1-1 for medical assistance.
While waiting for medical help, you can do these things: